New York, 2012

Lake-Effect Snow in New York, February 25, 2012

February 25, 2012 · NWS BUF · 3 events in 3 counties and zones

A strong cold front crossed the region on Friday the 24th with strong winds that was followed by a colder northwest wind across the central and eastern Great Lakes. Lake effect snow started Friday evening off Lake Erie.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A strong cold front crossed the region on Friday the 24th with strong winds that was followed by a colder northwest wind across the central and eastern Great Lakes. Lake effect snow started Friday evening off Lake Erie. Bands of snow forming Georgian Bay and Lake Huron proved to be beneficial in adding to the snow totals across Western New York, and the Genesee Valley through the day on Saturday. Specific reported snowfall totals included: 18 inches at Warsaw; 11 inches at West Valley; and 8 inches at Colden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 25, 7:59 AM EST, 1 minute earlier.

Area forecast discussion, Feb 25, 7:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
759 AM EST SAT FEB 25 2012

.SYNOPSIS...
COLDER AIR BUILDING ACROSS THE EASTERN GREAT LAKES WILL CONTINUE TO
GENERATE LAKE EFFECT SNOW TODAY. HIGH PRESSURE BUILDING EAST FROM
THE OHIO VALLEY WILL ALLOW THE LAKE SNOWS TO DIMINISH
TONIGHT...FOLLOWED BY SOME SUNSHINE ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LAKE EFFECT SNOW ADVISORIES/WARNINGS REMAIN IN EFFECT AS OUTLINED
BELOW. THE WINTER STORM WARNING FOR JEFFERSON COUNTY HAS BEEN
CANCELLED.

AREA RADARS HAVE SHOWN A DRAMATIC DECREASE IN SNOW COVERAGE EAST OF
LAKE ONTARIO DURING THE PAST FEW HOURS. IT SEEMS THAT MOST OF THE
DEEPER SYNOPTIC SCALE MOISTURE HAS SHIFTED EAST WITH THE DEEP LOW
THAT IS NOW CENTERED OVER THE CANADIAN MARITIMES. THE STRONG
WESTERLY WINDS HAVE ALSO REDUCED THE RESIDENCE OVER LAKE
ONTARIO...WHICH HAS FURTHER REDUCED THE INTENSITY OF THE SNOWFALL.
THE HRRR WHICH HAS PICKED UP THESE TRENDS DOES HINT AT THE
POSSIBILITY OF MORE SNOW SETTING UP OVER OSWEGO COUNTY DURING THE
AFTERNOON. THEREFORE...PLAN TO LEAVE UP THE LAKE EFFECT SNOW WARNING
THAT IS IN PLACE THERE. UPSTREAM CONNECTIONS TO GEORGIAN BAY AND
LAKE ONTARIO HAVE ALLOWED THE NARROW SNOW BANDS OVER THE WESTERN AND
CENTRAL PART OF THE LAKE TO REMAIN INTACT.

OFF LAKE ERIE...THE CONNECTION TO LAKE HURON AND THE PERSISTENT
UPSLOPE FLOW HAS KEPT THE SNOW BANDS INTACT ACROSS THE SOUTHERN
TIER. THESE BANDS WILL HOLD TOGETHER UNTIL THE LOW LEVEL MOISTURE
BEGINS TO DECREASE LATER THIS AFTERNOON AND THE INVERSION LOWERS.
THEREFORE...THE LAKE EFFECT SNOW ADVISORY WILL REMAIN IN EFFECT.

TONIGHT...A RAPID DECREASE IN SYNOPTIC MOISTURE AND LOWERING
INVERSION HEIGHTS WILL HELP LINGERING LAKE SNOWS TO TAPER OFF AND BE
MOSTLY OVER BY 12Z SUNDAY.

WESTERLY WINDS WILL CONTINUE TO GUST OVER 30 MPH FOR MOST OF THE
DAY. THIS WILL LEAD TO FREQUENT WHITEOUTS IN THE HEAVIER LAKE SNOW
AREAS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A HIGH PRESSURE RIDGE WILL BUILD ACROSS THE REGION ON SUNDAY. LIGHT
SNOW SHOWERS OR FLURRIES MAY LINGER SOUTHEAST OF LAKE ONTARIO SUNDAY
MORNING...BUT THESE SHOULD END BY AFTERNOON AS WINDS DIMINISH AND
SHIFT. OTHERWISE...EXPECT A CLEARING TREND FOR THE AFTERNOON...WITH
HIGHS GENERALLY IN THE LOWER 30S IN MOST LOCATIONS...A BIT COOLER
TOWARD THE NORTH COUNTRY.

ON SUNDAY NIGHT...THE HIGH WILL SLIDE OFF TO THE EAST...AS A WEAK
AREA OF LOW PRESSURE TRACKS ACROSS THE UPPER LAKES. THIS WILL LIFT A
WEAK WARM FRONT ACROSS THE REGION OVERNIGHT. THERE WILL BE AN AREA
OF WEAK WARM AIR ADVECTION IN THE MID-LEVELS...WHICH MAY BRING A
BRIEF PERIOD OF FLURRIES AS IT LIFTS ACROSS THE REGION FROM THE
SOUTHWEST TO NORTHEAST. THE BEST CHANCE FOR ANYTHING MEASURABLE WILL
LATE SUNDAY NIGHT BE EAST OF LAKE ONTARIO...WHICH IS CLOSEST TO THE
TRACK OF THE LOW.

THE LOW AND ASSOCIATED SHORTWAVE WILL PASS TO THE NORTH OF THE
REGION ON MONDAY. FOR MOST LOCATIONS...THIS LOW WILL BE FAR ENOUGH
TO THE NORTH THAT MONDAY WILL REMAIN DRY...WITH NOTABLY WARMER
CONDITIONS...AND A MODEST SW BREEZY. HIGHS SHOULD BE QUITE A BIT
ABOVE NORMAL...WITH TEMPERATURES LIKELY TO CLIMB WELL INTO THE 40S
IN MOST LOCATIONS. HOWEVER...NOTED THAT THE UKMET/EUROPEAN/GGEM
MODELS TEND TO BE A BIT MORE GENEROUS WITH QPF EAST OF LAKE ONTARIO
THAN THE NAM/GFS MODELS. WITH THE SURFACE LOW AND UPPER SHORTWAVE
PASSING FAIRLY CLOSE...DO TREND POPS UP A TAD EAST OF LAKE ONTARIO.
THIS IS STILL IN THE CHANCE RANGE...WITH EITHER RAIN OR SNOW SHOWERS
A POSSIBILITY.

THE LOW WILL TRACK INTO NEW ENGLAND MONDAY NIGHT...WITH THIS
USHERING IN SLIGHTLY COLDER AIR BEHIND IT. 850 MB TEMPERATURES WILL
BE MARGINAL AT BEST FOR ANY LAKE RESPONSE...WITH AROUND -8C ACROSS
LAKE ONTARIO. CAN/T RULE OUT A BRIEF PERIOD OF LIGHT SNOW SHOWERS
EAST AND SOUTHEAST OF LAKE ONTARIO MONDAY NIGHT...BUT ANY
ACCUMULATIONS SHOULD NOT BE MUCH AT ALL.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE EXTENDED PERIOD WILL START OFF WITH AN ELONGATED RIDGE OF
CANADIAN HIGH PRESSURE SLIDING EAST ACROSS THE AREA ON TUESDAY.
COOLER AND DRIER AIR ASSOCIATED WITH THE HIGH WILL RESULT IN A
RETURN TO MORE SEASONABLE TEMPERATURES AREAWIDE...ALONG WITH DRY
CONDITIONS.

AFTER THAT...THE MEDIUM RANGE GUIDANCE IS IN RATHER GOOD AGREEMENT
THAT THE TUESDAY NIGHT THROUGH THURSDAY PERIOD WILL LIKELY FEATURE
THE APPROACH AND PASSAGE OF ANOTHER SIGNIFICANT "CUTTER" TYPE LOW
PRESSURE SYSTEM...WITH A MODEL CONSENSUS TRACKING THIS SYSTEM FROM
IOWA NORTHEASTWARD ACROSS THE CENTRAL GREAT LAKES...THEN ON INTO
QUEBEC WHILE SLOWLY FILLING. THE 00Z RUN OF THE EUROPEAN DIFFERS
FROM THIS SOLUTION...WITH A SLOWER AND COLDER SOLUTION. WITH SUPPORT
FROM PREVIOUS RUNS...AND THE 00Z GGEM...WILL CONTINUE WITH A
GFS-LIKE SOLUTION...TRENDING A TAD SLOWER AND COLDER TO BLEND WITH
THE EUROPEAN MODEL.

THIS WILL LIKELY BRING A PERIOD OF PRECIPITATION LATE TUESDAY NIGHT
AND WEDNESDAY. EXPECT MOST OF THIS TO FALL AS RAIN...EXCEPT IN THE
NORTH COUNTRY WHERE SNOW IS MORE LIKELY. TEMPERATURES WILL BE TRICKY
GIVEN UNCERTAINTY IN THE TRACK AND TIMING OF THE LOW...BUT DO FEEL
THE SOUTHERN TIER AND POSSIBLY BUFFALO/ROCHESTER WILL BREAK INTO THE
WARM SECTOR WITH TEMPERATURES IN THE MID 40S OR WARMER.

FOLLOWING THE PASSAGE OF THIS SYSTEM'S COLD FRONT WEDNESDAY
EVENING...SEASONABLY COOLER AIR WILL THEN SPREAD BACK ACROSS THE
AREA WEDNESDAY NIGHT AND THURSDAY. THIS WILL RESULT IN ANY LINGERING
WRAPAROUND PRECIPITATION CHANGING BACK TO MOSTLY SNOW SHOWERS AS THE
LOW SLOWLY LIFTS OFF INTO WESTERN QUEBEC AND AWAY FROM OUR
REGION...THOUGH BOUNDARY LAYER TEMPS COULD VERY WELL WARM UP ENOUGH
AGAIN ON THURSDAY TO ALLOW FOR SOME RAIN SHOWERS TO MIX IN ONCE
AGAIN. IN GENERAL...THE PRECIPITATION SHOULD BE LIGHT AND TEND TO
TAPER OFF FROM SOUTH TO NORTH THROUGH THURSDAY NIGHT AS THE LOW
PULLS FURTHER AWAY...WITH INCREASING RIDGING THEN RESULTING IN A
RETURN TO MAINLY DRY WEATHER FOR FRIDAY. TEMPS THROUGH THIS LATTER
HALF OF THE PERIOD WILL FALL OFF AGAIN WITH THE REINTRODUCTION OF
SOME COOLER AIR...THOUGH WILL LIKELY STILL AVERAGE OUT ABOVE NORMAL
WITH NIGHTTIME LOWS RANGING BETWEEN 20 AND 30...AND DAYTIME HIGHS
REACHING INTO THE MID AND UPPER 30S.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
WINDS GUST HAVE DIMINISHED ACROSS THE AREA FOR THE 12Z TAF PACKAGE.
NARROW BANDS OF SNOW WILL REMAIN INTACT SOUTHEAST OF BOTH LAKES
THROUGHOUT THE AFTERNOON. THIS WILL ALLOW CONDITIONS TO DROP TO IFR
WHERE THE STEADIER LAKE SNOWS PERSISTS. OTHERWISE...EXPECT MAINLY
MVFR CONDITIONS TO PREVAIL.

AS DRIER AIR WORKS INTO THE AREA TONIGHT...THE LAKE SNOWS WILL END
AND CIGS/VSBYS WILL IMPROVE TO VFR.

OUTLOOK...
SUNDAY...VFR...SCTD LAKE EFFECT SNOW SOUTHEASTERN LAKE ONTARIO.
MONDAY AND TUESDAY...VFR.
WEDNESDAY...MFR/IFR IN RAIN.

&&

.MARINE...
GALE CONDITIONS WILL DIMINISH FROM WEST TO EAST TODAY AS THE DEEP
LOW LIFTS EAST ACROSS THE CANADIAN MARITIMES. WIND AND WAVES WILL
SUBSIDE FURTHER TONIGHT AND SUNDAY AS HIGH PRESSURE BUILDS EAST
ACROSS NEW YORK STATE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     NYZ004-005-008-012-019-020-085.
     LAKE EFFECT SNOW WARNING UNTIL 5 PM EST THIS AFTERNOON FOR
     NYZ006.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LEZ020.
         GALE WARNING UNTIL 11 AM EST THIS MORNING FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
         LOZ030.
         GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR LOZ043>045-
         063>065.
         GALE WARNING UNTIL 10 AM EST THIS MORNING FOR LOZ042-062.

&&

SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...APFFEL
LONG TERM...APFFEL/JJR
AVIATION...TJP
MARINE...TJP
Hazardous weather outlook, Feb 25, 7:48 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
748 AM EST SAT FEB 25 2012

NYZ007-010-011-013-014-021-261300-
JEFFERSON-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-ALLEGANY-
748 AM EST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-261300-
OSWEGO-
748 AM EST SAT FEB 25 2012

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-008-012-019-020-085-261300-
WAYNE-NORTHERN CAYUGA-LEWIS-WYOMING-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
748 AM EST SAT FEB 25 2012

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-261300-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
748 AM EST SAT FEB 25 2012

...GALE WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-SLZ022-024-261300-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
748 AM EST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-261300-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
748 AM EST SAT FEB 25 2012

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-062-261300-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
748 AM EST SAT FEB 25 2012

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-261300-
NIAGARA-ORLEANS-MONROE-
748 AM EST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE SOME LAKE EFFECT SNOW SHOWERS SOUTH OF LAKE ONTARIO
TODAY. ACCUMULATIONS WILL VARY BY LOCATION...WITH LOCALIZED
ACCUMULATIONS OF A FEW INCHES POSSIBLE IN MORE PERSISTENT BANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Feb 25, 5:00 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EST SAT FEB 25 2012

NYZ004>006-251300-
WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO
500 AM EST SAT FEB 25 2012

...LAKE SNOWS IMPACTING THE AREA  EARLY THIS MORNING...

LAKE EFFECT SNOW WILL CONTINUE TO FALL ACROSS THE AREA EARLY THIS
MORNING. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE
COMMON WITHIN THE MOST PERSISTENT BANDS BETWEEN SODUS AND PARISH.

THE COMBINATION OF MODERATE TO HEAVY SNOW AND WESTERLY WINDS
GUSTING OVER 40 MPH WILL PRODUCE FREQUENT WHITEOUT CONDITIONS.
THIS WILL RESULT IN VERY HAZARDOUS DRIVING CONDITIONS ALONG ROUTE
104 BETWEEN WOLCOTT AND OSWEGO...AND ALONG INTERSTATE 81 IN THE
VICINITY OF CENTRAL SQUARE.

TJP
Special weather statement, Feb 25, 5:13 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
513 AM EST SAT FEB 25 2012

NYZ012-019>021-085-251315-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
513 AM EST SAT FEB 25 2012

...LAKE EFFECT SNOW IMPACTING THE AREA EARLY THIS MORNING...

LAKE EFFECT SNOW WILL CONTINUE TO IMPACT THE AREA EARLY THIS
MORNING. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE COMMON
WITHIN THE MOST PERSISTENT BANDS BETWEEN SPRINGVILLE AND PERRY.

THE COMBINATION OF MODERATE TO HEAVY SNOW AND WESTERLY WINDS
GUSTING UP TO 30 MPH WILL WILL PRODUCE FREQUENT WHITEOUT
CONDITIONS. THIS WILL RESULT IN VERY HAZARDOUS DRIVING CONDITIONS
IN AREAS SUCH AS SPRINGVILLE, CHAFFEE, WARSAW AND PORTAGEVILLE.

AREAS CLOSER TO THE PENNSYLVANIA BORDER AND NEAR LAKE ERIE WILL
SEE LIGHTER SNOW.

TJP
Local storm report, Feb 25, 5:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
524 AM EST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     NON-TSTM WND GST WALWORTH                43.14N  77.27W
02/24/2012  M59 MPH          WAYNE              NY   MESONET

1201 AM     NON-TSTM WND GST OSWEGO                  43.46N  76.51W
02/25/2012  M63 MPH          OSWEGO             NY   COAST GUARD

&&

EVENT NUMBER BUF1200068
EVENT NUMBER BUF1200069

APFFEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Wyoming

When
February 25, 8:00 AM EST to 3:00 PM EST
Where
Wyoming forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
February 25, 8:00 AM EST to 3:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
February 25, 8:00 AM EST to 3:00 PM EST
Where
Southern Erie forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367409, 367410, 367411.